Synopsis: Although proton pump inhibitors (PPIs) are considered to be among the safest of drugs, this study suggests that PPIs increase the risk of development of C. difficile-related diarrhea among hospitalized patients.
Source: Dial S, et al. Risk of C. difficile among hospital inpatients prescribed proton pump inhibitors: cohort and case-control studies. Can Med Assoc J 2004; 171:33-38.
Dial and colleagues point out that Clostridium difficile is the most common form of nosocomial infectious diarrhea in the Western world, apparently increasing in frequency, severity, and consequential health care costs (more than $1 billion in the United States annually). In general, the pathogenesis of C. difficile is closely related to antibiotic-related changes in normal flora followed by overgrowth of the C. difficile. Decreased gastric acidity is known to be a risk factor for various infectious diarrheal illnesses, and this also may be true for C. difficile colitis.
The first part of Dial, et al’s studies identified all patients at the Montreal Royal Victoria Hospital who received antibiotics over nine months. C. difficile-related diarrhea developed in 6.8% of the patients, 9.3% of 591 patients who received PPIs, and 4.4% of 596 patients who did not receive these drugs. Since there apparently was more severe concomitant disease in the patient cohort that received PPIs, a second study was done at a separate teaching hospital where all patients with C. difficile and diarrhea were identified and matched by antibiotic class taken and age and inpatient ward with a general group of patients who had received antibiotics. Development of C. difficile-related diarrhea was associated with female sex (OR, 2.1; 95% CI 1.2-3.5), prior renal failure (OR, 4.3), previous recent hospitalization (OR, 2.6), and use of PPIs (OR, 2.7; CI 1.4-5.2).
Comment by Malcolm Robinson, MD, FACP, FACG, medical director, Oklahoma Foundation for Digestive Research; clinical professor of medicine, University of Oklahoma College of Medicine.
Do PPIs directly cause what we consider to be antibiotic colitis, which has been associated with C. difficile? There was one case identified in these patient populations who in fact did develop C. difficile-related diarrhea without any prior antibiotic administration. However, this scenario clearly is not common. On the other hand, it is certainly possible that C. difficile, like other intestinal pathogens, may be sensitive to inhibition by an acidic milieu. If so, potent gastric inhibition could facilitate successful GI colonization by exogenous C. difficile.
Ten percent of patients who received antibiotics in the cohort segment of the study were receiving H2-receptor antagonists (vs. 50% on PPIs). H2-receptor antagonist therapy did not increase risk for the development of C. difficile-related diarrhea. Since a great many hospitalized patients receive PPIs with little or no therapeutic justification, hospitals should consider the advisability of attempting to educate physicians to administer these agents only when clearly indicated. Additional studies should be done, including direct assessment of pH on viability of oral C. difficile inocula.